Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 61, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 9, 2003, 10:06 PM EDT for Bedford County, Virginia. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 10:06 PM EDT (02:06 UTC)
- Expired
- Aug 10, 2003, 12:00 AM EDT
- In force
- 114 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 59 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 100210 FFWRNK VAC019-515-100400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1006 PM EDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... BEDFORD CITY IN SOUTH CENTRAL VIRGINIA CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL MIDNIGHT EDT * AT 1006 PM EDT...LAW ENFORCEMENT AND SPOTTERS REPORTED FLOODING IN THE STEWARTSVILLE AREA...ALONG HIGHWAY 24. MUDSLIDES WERE ALSO REPORTED ON HIGHWAY 24 NEAR STEWARTSVILLE. RADAR HAS ESTIMATED THAT UP TO TWO AND A QUARTER INCHES OF RAIN HAD FALLEN IN THIS AREA SINCE 800 PM. ANOTHER ONE HALF TO ONE INCH OF RAIN WILL BE POSSIBLE THROUGH 1130 PM. THIS WILL CONTINUE TO FLASH FLOOD THREAT FOR THE FOLLOWING CREEKS...BEAVER DAM CREEK...FALLING CREEK...AND SANDY CREEK. * SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH MIDNIGHT EDT INCLUDE STEWARTSVILLE... CHAMBLISBBURG... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO CAUSE MORE ROCK AND MUDSLIDES. RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3726 7981 3713 7959 3740 7940 3732 7980 $$ 05
1 follow-up statement
000 WGUS71 KRNK 100401 FFSRNK VAC019-100415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1159 PM EDT SAT AUG 9 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR SOUTHWEST BEDFORD COUNTY HAS EXPIRED AS OF MIDNIGHT EDT... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...LOCAL ENFORCEMENT REPORTED THAT SOME ROADWAYS STILL WERE COVERED WITH DEBRIS...BUT PASSABLE. MOTORISTS ARE ADVISED TO USE CAUTION IF DRIVING THROUGH SOUTHWESTERN BEDFORD COUNTY. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ WP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:15 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 9, 9:15 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 915 PM EDT SAT AUG 9 2003 WATER VAPOR SHOWS THE JET AXIS OVER THE FAR ERN CWA...WITH A WEAK SHORT WAVE LIFTING NEWD. AS THE SHORT WAVE MOVES NE OF THE CWA BY LATE EVE...FA SHUD BE IN AN UNFAVORABLE AREA FOR CONTD NOCTURNAL CONVECTION AS THE AREA WILL BE IN THE LEFT ENTRANCE REGION OF THE JET...AND THERE ARE NO SIG SHORT WAVES UPSTREAM IN WRN NC/SC. I PLAN ON DROPPING THE FLOOD WATCH AT THIS POINT...BUT WILL NEED TO WAIT TILL CLOSER TO 1100 PM. AT THAT POINT..I SHUD BE ABLE TO HAVE LOW CHC OR SLIGHT CHC POPS REST OF THE NIGHT. FCST LOWS LOOK GOOD. ONLY OTHER CONCERN IS FOR FOG. SHUD HAVE ENOUGH CLEARING LATE FOR FOG DEVELOPMENT...BUT GSO/RNK SOUNDINGS IND MAINLY LIGHT FOG DEVELOPMENT. DON/T PLAN TO ADD IT TO THE ZONES. .RNK... NC...FLOOD WATCH FOR THIS EVENING FOR ZONES NCZ003>004...NCZ019>020. VA...FLOOD WATCH FOR THIS EVENING FOR ZONES VAZ016>017... VAZ022>024...VAZ032>035...VAZ043. WV...NONE. 06
Hazardous weather outlook, Aug 9, 5:35 AM EDT, 16 hours 31 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-100930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 535 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SEVERAL PERIODS OF THUNDERSTORMS...PRODUCING VERY HEAVY RAIN...ARE EXPECTED TODAY. AREAS ALONG AND JUST EAST OF THE BLUE RIDGE THAT GET REPEATED HEAVY RAINFALL WILL HAVE A THREAT OF FLASH FLOODING. THEREFORE THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WATCH FOR TODAY AND TONIGHT. THE WATCH EXTENDS FROM ROCKBRIDGE AND AMHERST COUNTIES IN VIRGINIA...ALONG THE BLUE RIDGE INTO WILKES AND YADKIN COUNTIES IN NORTH CAROLINA. SEE WBCFFARNK FOR DETAILS. ALSO...A FLOOD WARNING IS IN EFFECT FOR SOUTH BOSTON ON THE DAN RIVER. PLEASE SEE WBCFLWRNK FOR MORE INFORMATION. WATCHES AND WARNINGS CAN ALSO BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... WITH LITTLE CHANGE IN THE WEATHER PATTERN THROUGH MONDAY THE THREAT OF HEAVY RAIN AND POSSIBLE FLOODING WILL CONTINUE. TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS
In the hours before
Special weather statement, Aug 9, 7:21 PM EDT, 2 hours 45 minutes before
VAZ019-020-022>024-034-035-045-100035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 721 PM EDT SAT AUG 9 2003 ...THUNDERSTORMS DUMPING HEAVY RAINS FROM THE WEST CENTRAL HIGHLANDS OF VIRGINIA SOUTHEAST INTO THE PIEDMONT... TWO LARGE CLUSTERS OF THUNDERSTORM ACTIVITY CONTINUES TO PERSIST. THE FIRST CLUSTER WAS LOCATED FROM IRON GATE IN BOTETOURT COUNTY NORTH ACROSS THE CITY OF COVINGTON TO WARM SPRINGS IN BATH COUNTY. UP TO OVER AN INCH OF RAINFALL IS LIKELY THROUGH SUNSET. OTHER THUNDERSTORMS INDICATING VERY HEAVY RAINFALL AMOUNTS EXTENDED FROM SMITH MOUNTAIN LAKE NORTHEAST ACROSS BEDFORD CITY TO NEAR LYNCHBURG. THE THUNDERSTORMS ARE MOVING SLOWLY TOWARD THE NORTHEAST. RAINFALL RATES WILL BE AROUND AN INCH AN HOUR. DOC
Local storm report, Aug 9, 8:40 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT SAT AUG 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM HINES WV FLASH FLOOD
08/09/03 GREENBRIER MILL CREEK OUT OF ITS
BANKS IN THE TOWN OF
HINES.Special weather statement, Aug 9, 9:21 PM EDT, 45 minutes before
VAZ022-023-033-034-100325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 921 PM EDT SAT AUG 9 2003 ...VERY HEAVY RAIN ACROSS THE AREA... THUNDERSTORMS WITH VERY HEAVY RAIN WILL PERSIST FROM NORTHERN FRANKLIN COUNTY...AND EASTERN ROANOKE COUNTY...NORTH INTO BOTETOURT AND BEDFORD COUNTY. RAINFALL AMOUNTS BETWEEN 930 PM AND 1130 PM COULD REACH AS HIGH TWO INCHES. SOME LOCATIONS THAT CAN EXPERIENCE HEAVY RAINS INCLUDE...TAYLORS STORE...VINTON...DALEVILLE...AND STEWARTSVILLE. THIS HEAVY RAIN WILL CAUSE CREEKS TO RUN HIGH...AND RESULT IN PONDING OF WATER ON THE HIGHWAYS. PLEASE EXERCISE CAUTION IF TRAVELING IN THESE AREAS THROUGH MIDNIGHT. WHP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:15 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 2 hr |
| Aug 10, 1:07 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 113 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.